North Dakota, 2006

Hail and Damaging Winds in North Dakota, June 30, 2006

June 30, 2006 · NWS FGF · 18 events in 9 counties and zones

11 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 12:33 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 30, 12:33 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
133 PM CDT FRI JUN 30 2006

.SHORT TERM...MAIN CHALLENGE TO BE CONVECTIVE/SEVERE POTENTIAL
THIS EVENING/NIGHT. 12Z MODELS IN REASONABLY GOOD AGREEMENT AND
WILL USE BLEND. NOT MUCH CHANGE TO EARLIER THINKING (SEE PREV AFD
AND SPC DAY 1 OUTLOOK) OF T BEGINNING DVL BASIN MID-LATE AFTERNOON
PROPAGATING E/SE THROUGH THE EVENING/NIGHT. MESO-ANALYSIS DOES
SHOW INGREDIENTS COMING TOGETHER FOR SOME SEVERE WEATHER WITH
THESE STORMS. MLCAPES ACROSS THE REGION NOW 1000-3500 J/KG. 850-700MB
TEMPS STILL QUITE HIGH PROVIDING SIGNIFICANT CAP...BUT THESE
VALUES ARE LOWING ACROSS W ND AND MLCIN DECREASING. SFC TROUGH NOW
LOCATED ACROSS E ND WITH MSAS ANALYSIS SHOWING MODERATE SFC
MOISTURE FLUX CONVERGENCE ACROSS NE ND. 500MB SHORTWAVE ACROSS W
ND WILL BEGIN TO PROVIDE DECENT DEEP LAYERED LIFT BY EVENING. DEEP
LAYERED SHEAR OF 40+KTS TO SPREAD INTO E ND BY 00Z AND FURTHER E
DURING THE EVENING. IN ADDITION...40-50KTS MID-LEVEL SPEED MAX
WILL BE ACROSS FA. CONSIDERING THESE FACTORS WILL INSERT A SEVERE
MENTION FOR LATE AFTERNOON (DVL BASIN) AND THIS EVENING. HIGH
FREEZING LEVELS MAY LIMIT SEVERE HAIL...BUT WITH POSSIBLE
SUPERCELLS CANNOT RULE OUT. WITH MID-LEVEL SPEED MAX STRONG WIND A
POSSIBILITY. ALSO...SPC MESO-ANALYSIS DOES SHOW VGP VALUES
INCREASING TO 0.2-0.3 M/S2 AND LCL HEIGHTS DECREASING ACROSS W
FA. A TORNADO OR TWO IS POSSIBLE WITH A STRONGER SUPERCELL.
RETURNS FROM KMBX RADAR PROPAGATING E AND WILL BE ENTERING MORE
UNSTABLE AIR BEFORE IT ENTERS DVL BASIN...WILL NEED TO MONITOR.
MODELS SHOWING 700MB LOW TO CLOSE OFF BY THE TIME IT REACHES
BDE...WIDESPREAD PRECIP TOTALS UP TO AN INCH WITH ISOLD HIGHER
AMTS SHOULD OCCUR ACROSS NW MN.

NW FLOW CONTINUES SAT-MON AS UPPER LOW SLIDES JUST S OF HUDSON
BAY. THIS WILL MEAN TEMPERATURES NEAR NORMAL. NOT MUCH MOISTURE
AVAILABLE...BUT THUNDER THREAT STILL POSSIBLE SUN-SUN NIGHT. DID
DECREASE POPS A BIT ACROSS THE N FA WITH BEST INSTABILITY SHIFTED
S A BIT.

.LONG TERM...FAIRLY GOOD AGREEMENT AND CONTINUITY BETWEEN LONG
RANGE MODELS. MAIN FEATURE THROUGH PERIOD WILL BE RISING HEIGHTS
AS RIDGE GRADUALLY BUILDS INTO FA. ANY SHORTWAVE ENERGY ROUNDING
CREST OF RIDGE LOOKS TO BE NORTH OF FA SO WILL CONTINUE WITH DRY
FORECAST. THERMAL RIDGE BUILDS SO TEMPERATURES WILL BE AT OR ABOVE
AVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

TG/VOELKER
Hazardous weather outlook, Jun 30, 6:26 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
726 AM CDT FRI JUN 30 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
726 AM CDT FRI JUN 30 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...
...ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER
THE SOUTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY OVER ALL OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE
STORMS WILL DEVELOP ROUGHLY AFTER 2 PM OVER EASTERN NORTH DAKOTA
MOVE INTO NORTHWEST MINNESOTA THROUGH THE LATE AFTERNOON AND
EVENING. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS.

MOIST UNSTABLE WILL BE OVER THE AREA THIS AFTERNOON. A WIND SHIFT
LINE OVER CENTRAL NORTH DAKOTA WILL SWEEP ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA TODAY. THUNDERSTORMS WILL OCCUR
NEAR THE WIND SHIFT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A
LINE ROUGHLY FROM NEAR FORT RANSOM NORTH DAKOTA TO MAHNOMEN TO
BEMIDJI MINNESOTA ON SUNDAY. THE STORMS WILL MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

ANOTHER COLD FRONT WILL MOVE SOUTH OUT OF CANADA WHILE MOIST
UNSTABLE AIR WILL MOVE NORTH OUT OF SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Towner

When
June 30, 7:10 PM CST
Where
Towner County, 5 mi SE of Cando
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.433, -99.117

Hail, Cavalier

When
June 30, 7:17 PM CST
Where
Cavalier County, 7 mi W of Langdon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.750, -98.517

Hail, Cavalier

When
June 30, 7:30 PM CST
Where
Cavalier County, 2 mi S of Nekoma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.550, -98.367

Hail, Ramsey

When
June 30, 7:30 PM CST
Where
Ramsey County, 9 mi N of Edmore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.550, -98.450

Hail, Walsh

When
June 30, 7:35 PM CST
Where
Walsh County, 3 mi NW of Fairdale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.517, -98.283

Hail, Ramsey

When
June 30, 7:52 PM CST
Where
Ramsey County, 8 mi W of Lawton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.300, -98.533

Hail, Walsh

When
June 30, 8:15 PM CST
Where
Walsh County, Lankin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.317, -97.917

Hail, Walsh

When
June 30, 8:28 PM CST to 8:32 PM CST
Where
Walsh County, 3 mi W of Pisek
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.317, -97.767

Hail, Nelson

When
June 30, 8:30 PM CST
Where
Nelson County, 4 mi SW of Whitman
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.117, -98.183

Hail, Grand Forks

When
June 30, 8:52 PM CST
Where
Grand Forks County, 1 mi NE of Inkster
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.167, -97.633

Thunderstorm Wind, Ransom

When
June 30, 9:25 PM CST
Where
Ransom County, Lisbon
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
46.433, -97.683

Thunderstorm Wind, Sargent

When
June 30, 9:27 PM CST
Where
Sargent County, Gwinner
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
46.233, -97.650

Hail, Grand Forks

When
June 30, 9:35 PM CST
Where
Grand Forks County, Grand Forks
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
47.917, -97.050

The hail fell at the National Weather Service office on the west side of the city.

Thunderstorm Wind, Ransom

When
June 30, 9:35 PM CST
Where
Ransom County, 7 mi E of Lisbon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.433, -97.533

Thunderstorm Wind, Richland

When
June 30, 10:00 PM CST
Where
Richland County, Wahpeton
Measured
59 kt (68 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
46.267, -96.600

Thunderstorm Wind, Richland

When
June 30, 10:05 PM CST
Where
Richland County, 1 mi N of Christine
Measured
59 kt (68 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
46.600, -96.800

Thunderstorm Wind, Richland

When
June 30, 10:10 PM CST
Where
Richland County, Wahpeton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.267, -96.600

Tree branches were snapped off across the north side of Wahpeton.

Thunderstorm Wind, Richland

When
June 30, 10:45 PM CST
Where
Richland County, 5 mi N of Lidgerwood
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.150, -97.150

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5513836, 5513838, 5513837, 5513839, 5513840, 5513841, 5513842, 5513843, 5513844, 5513845, 5513846, 5513847, 5513848, 5513849, 5513850, 5513851, 5513933, 5514409.